Texas, 2009

Wildfire in Texas, January 5, 2009

January 5, 2009 · NWS AMA · 1 event in 1 county or zone

A large wildfire began around 1358 CST in northwestern Hemphill County approximately ten and a half miles north northwest of the Canadian Hemphill County Airport. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began around 1358 CST in northwestern Hemphill County approximately ten and a half miles north northwest of the Canadian Hemphill County Airport. The wildfire consumed an estimated seven hundred acres and may have started from some hot breaks on a frac tank just north and east of the intersection of U.S. Highway 83 and County Road 3 in northwestern Hemphill County. No injuries were reported. Although no structural damage was reported...one home and another structure were saved. A total of five fire departments responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 5, 10:43 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 5, 10:43 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1043 AM CST MON JAN 5 2009

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY MORNING ACROSS THE TAF
SITES WITH ONLY SCATTERED TO OVERCAST MID AND HIGH LEVEL CLOUDINESS
EXPECTED. A SURFACE LOW AND ASSOCIATED TROUGH WILL MOVE ACROSS THE
TAF SITES TONIGHT SHIFTING THE WINDS FROM THE SOUTH AND SOUTHWEST
TODAY...AROUND TO THE WEST AND NORTHWEST BY 12Z TUESDAY MORNING.
SPEEDS OF 10 TO 20 KNOTS WITH HIGHER GUSTS POSSIBLE THIS AFTERNOON
AND EVENING...AND 5 TO 15 KNOTS TONIGHT AND TUESDAY MORNING.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 531 AM CST MON JAN 5 2009/

AVIATION...
VFR CONDITIONS THROUGH THE NEXT 24 HOURS WITH HIGH CLOUDS BEING THE
ONLY SKY COVER. LIGHT WINDS THIS MORNING WILL BECOME SOUTH TO
SOUTHWESTERLY AND INCREASE DURING THE MID MORNING HOURS AS A SURFACE
LOW DEEPENS ACROSS THE NORTHERN PANHANDLES. GUSTY WINDS IN THE AFTERNOON MAY
REACH THE MID 20 KNOT RANGE. THE SURFACE LOW WILL THEN EJECT EAST
DURING THE LATE EVENING CAUSING THE WINDS TO VEER MORE TO THE WEST
AND DECREASE SLIGHTLY.

JJB

PREV DISCUSSION... /ISSUED 236 AM CST MON JAN 5 2009/

DISCUSSION...
STRONG SOUTHWEST FLOW CONTINUES TO SPREAD MID/UPPER LEVEL PACIFIC
MOISTURE OVER THE SOUTHERN PLAINS...RESULTING IN A GOOD AMOUNT OF
CLOUD COVER. THIS CLOUD COVER IS KEEPING TEMPS FROM CRATERING THIS
MORNING BUT SHOULD BEGIN TO BREAK LATER TONIGHT AND THIS MORNING AS
THE 150KT H2 JET SHIFTS TO THE EAST AHEAD OF THE NORTHERN STREAM
TROF DIGGING SOUTHEAST ACROSS THE CENTRAL ROCKIES. A LEE CYCLONE WILL
DEEPEN TODAY WHICH SHOULD HELP PUSH SOUTHERLY WINDS UP TO 15 TO 25
MPH THIS AFTERNOON...WITH GUSTS OVER 30 MPH AT TIMES. TEMPS WILL
REBOUND TODAY WITH HIGHS GENERALLY IN THE MID/UPPER 40S...ALTHOUGH A
FEW READINGS IN THE LOWER 50S ARE POSSIBLE ACROSS THE WEST.

A BAND OF WINTER PRECIPITATION HAS DEVELOP SOUTHWEST OF LUBBOCK IN AN
AREA OF WARM ADVECTION/FRONTOGENESIS IN THE H7-H5 LAYER BUT THIS
SHOULD REMAIN TO THE SOUTH OF THE PANHANDLES TODAY. LATE TONIGHT...A
WEAK COLD FRONT WILL TRAVERSE THE PANHANDLES AS THE THE LEE CYCLONE
SHIFTS EAST AHEAD OF THE MAIN TROF AXIS. THIS WILL KEEP TEMPS
GENERALLY IN THE UPPER 40S AND LOWER 50S WITH NORTH WINDS AROUND 20
MPH. GIVEN THIS SYSTEM IS MOVING RATHER QUICKLY...THE ASSOCIATED MID
LEVEL MOISTURE IS NOT EXPECTED TO BRING ANYTHING OTHER THAN SOME
PASSING CLOUDS. THEREFORE...THE FORECAST REMAINS DRY AT THIS TIME.

WE WILL SEE DRY NORTHWESTERLY FLOW ALOFT WEDNESDAY AND THURSDAY. THIS
WILL BRING US MOSTLY SUNNY SKIES AND ABOVE NORMAL TEMPS...WITH HIGHS
EXPECTED TO CLIMB INTO THE LOWER 60S. THE NEXT SYSTEM WILL IMPACT THE
PANHANDLES ON FRIDAY...BRINGING A COLD FRONT INTO THE PANHANDLES
SOMETIME DURING THE DAYLIGHT HOURS. BOTH THE 00Z GFS AND ECMWF ARE
KEEPING THE BRUNT OF THE COLD AIR OVER THE NORTHERN PLAINS AND GREAT
LAKES...PROVIDING US WITH A GLANCING BLOW OF COLDER AIR. THE 00Z MEX
TEMPS LOOKED TO WARM ON FRIDAY AND SATURDAY SO I UNDERCUT MOS TEMPS
BY 5 TO 10 DEGREES. HOWEVER...THE PATTERN ALOFT IS RATHER PROGRESSIVE
SO I DID NOT WANT TO BE TOO AGGRESSIVE WITH THE COOL TEMPS ON
SATURDAY. AGAIN...LIKE MOST SYSTEMS OVER THE PAST FEW MONTHS...THERE
APPEARS TO BE VERY LITTLE MOISTURE TO WORK WITH SO NO POPS WILL BE
ADDED TO THE FORECAST. WARMING TEMPS ARE EXPECTED ON SUNDAY BUT THE
MODELS ARE SHOWING THE NEXT COLD FRONT ARRIVING FOR THE EARLY PART OF
NEXT WEEK.

JOHNSON

FIRE WEATHER...
A RETURN OF SOUTHERLY 20 FT WINDS AROUND 15 TO 20 MPH AND MINIMUM
RELATIVE HUMIDITIES AROUND 25 PERCENT WILL RESULT IN MARGINALLY
ELEVATED FIRE WEATHER CONDITIONS TODAY BUT WINDS WILL SUBSIDE AROUND
SUNSET. SIMILAR CONDITIONS ARE EXPECTED ON TUESDAY ALTHOUGH WINDS
WILL BE FROM THE NORTH IN THE WAKE OF A WEAK COLD FRONT. WARMING
TEMPS WILL KEEP RELATIVE HUMIDITIES BELOW 25 PERCENT WEDNESDAY AND
THURSDAY BUT WINDS SHOULD BE LIGHT ENOUGH TO KEEP FIRE WEATHER
CONCERNS AT BAY.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Jan 5, 1:00 PM CST, 58 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON JAN 5 2009

OKZ001>003-TXZ001>020-061200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST MON JAN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

VERY DRY AIR IN PLACE THIS AFTERNOON WILL COMBINE WITH INCREASING
SOUTH TO SOUTHWEST WINDS TO PRODUCE ELEVATED FIRE WEATHER CONDITIONS
ACROSS THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hemphill

When
January 5, 1:58 PM CST to 8:00 PM CST
Where
Hemphill forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139692.